Lancaster EPrints

Nonparametric calibration for age estimation.

Lucy, David and Ackroyd, R. G. and Pollard, M. (2002) Nonparametric calibration for age estimation. Journal of the Royal Statistical Society Series C (Applied Statistics), 51 (2). pp. 183-196. ISSN 1467-9876

Full text not available from this repository.

Abstract

A method is proposed for the calibration of a continuous random variable when the dependent variables are a combination of continuous and categorical, and the model between the controlling variables and calibrated variable is empirically derived. The various probability distributions are estimated from training data by using kernel density procedures with bi-variate normal kernels for continuous variables and uniform smoothing for discrete variables. Bayes's theorem is then used to produce the posterior distribution from which point estimates and estimates of confidence may be made. Individual posterior densities allow each case to be considered separately and cases with conflicting evidence can easily be identified for further investigation. This approach is illustrated by using part of a data set of human adult teeth from individuals of known age. Estimates from the method proposed show less bias than those from the widely used multiple regression. This allows a more accurate reconstruction of the age distributions of ancient populations. In particular bias reduction is most notable at the extreme ages, which also tend to be the least frequent, thereby widening the age distribution. This will allow a more reliable consideration of archaeological and anthropological questions relating to, for example, the maximum lifespan, age-related social structure and the development of age-related disease.

Item Type: Article
Journal or Publication Title: Journal of the Royal Statistical Society Series C (Applied Statistics)
Additional Information: RAE_import_type : Journal article RAE_uoa_type : Statistics and Operational Research
Subjects: Q Science > QA Mathematics
Departments: Faculty of Science and Technology > Mathematics and Statistics
ID Code: 2467
Deposited By: ep_importer
Deposited On: 31 Mar 2008 11:33
Refereed?: Yes
Published?: Published
Last Modified: 09 Oct 2013 15:17
Identification Number:
URI: http://eprints.lancs.ac.uk/id/eprint/2467

Actions (login required)

View Item